Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Grand Rapids, MI

August 9, 2001Kent County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2001, 7:23 PM EDT for Kent County, Montcalm County, Michigan. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 7:23 PM EDT (23:23 UTC)
Expired
Aug 9, 2001, 8:30 PM EDT
In force
67 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Kent County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:37 PM EDTThunderstorm Wind 53 EBelmont, MI
Aug 9, 7:54 PM EDTThunderstorm Wind 53 EGreenville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KGRR 092324
SVRGRR
MIC081-117-100030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
723 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KENT COUNTY IN SOUTHWEST MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 830 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 3 MILES NORTH OF HOWARD CITY TO 15 MILES
  WEST OF ROCKFORD...OR FROM 17 MILES EAST OF NEWAYGO TO 17 MILES
  NORTHWEST OF GRAND RAPIDS...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   TRUFANT AROUND 730 PM EDT
   ROCKFORD AROUND 735 PM EDT
   GOWEN...LANGSTON...TURK LAKE AROUND 740 PM EDT
   CANNONSBURG AROUND 745 PM EDT
   GRATTAN...GREENVILLE...SIDNEY AROUND 750 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

OSTUNO/LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:46 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 2:46 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT THU AUG 9 2001

WILL HOLD ONTO THE HEAT ADVISORY THIS EVENING FOR PORTIONS OF SOUTH
CENTRAL LOWER MI.  HEAT INDEX VALUES ARE RISING TO ABOVE 100 AT THIS
TIME. THEY WILL PROBABLY STAY THERE FOR SEVERAL HOURS AHEAD OF THE
FRONT.

ONE LINE OF THUNDERSTORMS COULD FORM EARLY THIS EVENING OUT AHEAD OF
THE MAIN FRONT TO THE SOUTHEAST OF A GRR TO MOP LINE.  A SECOND LINE
SHOULD PUSH THROUGH LATER THIS EVENING WITH THE COLD FRONT.
HEAVY RAIN...HIGH WINDS AND HAIL COULD ACCOMPANY ANY OF THE STORMS.
BY 12Z FRI...THE FRONT IS EXPECTED TO BE SOUTH AND EAST OF
JACKSON...WITH HIGH PRESSURE BUILDING IN FOR FRIDAY THROUGH SATURDAY.
A DRIER AND COOLER AIRMASS WILL ACCOMPANY THIS HIGH PRESSURE SYSTEM.

MJS

EXTENDED FORECAST
OVER THE WEEKEND...A TROUGH WILL SET UP OVER THE GREAT LAKES AND IT
APPEARS THAT THIS WILL BE AROUND THROUGH THE MIDDLE OF NEXT WEEK.
COOLER DRIER AIR WILL BE FILTERING INTO THE STATE AND MUCH COOLER
TEMPERATURES ARE ON TAP FOR SUNDAY INTO THE EARLY WORK WEEK WITH
HIGHS PRIMARILY ON THE 70S. THE FIRST HALF OF THE WEEK LOOKS CALM...
BUT MORE ACTIVITY SEEMS TO BE APPROACHING THURSDAY. WITH HIGH
UNCERTAINTY...WILL LEAVE THE MENTION OF PRECIPITATION OUT FOR NOW.

IOD

.GRR...HEAT ADVISORY THIS AFTERNOON AND EVENING
       MIZ052-059-066-067-073-074.

In the hours before

Special weather statement, Aug 9, 4:21 PM EDT, 3 hours 2 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN
Special weather statement, Aug 9, 7:05 PM EDT, 18 minutes before
MIZ037>039-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 PM EDT THU AUG 9 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     OSCEOLA

IN WEST CENTRAL MICHIGAN
     MASON AND LAKE

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:21 PM EDTSevere Thunderstorm WarningGRRMason54 min
Aug 9, 5:15 PM EDTSevere Thunderstorm WarningGRRLake, Mason60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.